SESSION TITLE: Pulmonary Manifestations of Systemic Disease Student/Resident Case Report Posters II
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Anti-TNF therapies are used extensively for treatment of chronic rheumatologic diseases. Complications involve reactivation of latent infections and malignancy. Non-infectious granulomatous disease as a result of these drugs is rare. We describe a case of etanercept-induced pulmonary sarcoidosis with delayed presentation requiring systemic steroids.
CASE PRESENTATION: A 70 yo female with rheumatoid arthritis associated ILD on mycophenolate mofetil, etanercept and hydroxychloroquine for 9 years presented with 10 days of dyspnea, fatigue, right-sided chest pain and drenching night sweats. She was afebrile with normal vital signs and pulmonary exam was significant for bibasilar crackles. Chest X-ray was unchanged from baseline and initial blood counts and chemistries were normal. She was treated with a 5-day course of azithromycin without improvement. Chest CT demonstrated progression of her ILD, new ground-glass micronodules throughout the upper and mid lung zones and paratracheal lymphadenopathy (Figure 1). PFTs demonstrated stable spirometry but a marked decline in diffusion capacity. Bronchoscopy with transbronchial biopsy showed granulomas with focal necrosis but no evidence of infection nor vasculitis. She was empirically treated for pulmonary tuberculosis, but this was stopped after a thorough infectious work-up returned negative. Six weeks after initial presentation, a serum ACE level was elevated. She was treated for pulmonary sarcoidosis with steroids with clinical improvement. A repeat chest CT showed resolution of the micronodules and decreased lymphadenopathy. After 2 months of therapy, repeat diffusion capacity had returned to baseline. Steroids were tapered off. The patient has remained symptom free.
DISCUSSION: TNF-alpha has been implicated in potentiating the immunologic cascade resulting in the granuloma formation seen in sarcoidosis.1 Paradoxically, there have been multiple cases documenting the formation of sarcoid granulomas following TNF-alpha blockade.2 In our case, the patient had been maintained on etancercept for approximately nine years prior to developing clinical or radiographic evidence of pulmonary sarcoidosis, a much longer latency than previously reported cases (one series of 10 cases ranging from 1-67 months)3.
CONCLUSIONS: Pulmonary sarcoidosis is an emerging complication associated with anti-TNF therapy. A high index of suspicion is necessary in order to recognize this clinical entity, after a thorough infectious and malignancy work-up has been completed.
Reference #1: Moller DR. Treatment of sarcoidosis—from a basic science point of view. Journal of Int Med. 2003 Jan; 253(1):31-40
Reference #2: Kanellopoulou, et al. Sarcoid-like granulomatosis in patients treated with anti-TNFα factors. A case report and review of the literature. Clin Rheumatol. 2011 Apr; 30(4):581-3
Reference #3: Daien CI, et al. Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology(Oxford). 2009 Aug; 48(8):883-6
DISCLOSURE: The following authors have nothing to disclose: Kevin Eng, Jaime Betancourt, Michelle Zeidler, Robert Suh, Jimmy Johannes
No Product/Research Disclosure Information